The term “activation syndrome” can refer to two distinctly different medical conditions, one involving adverse reactions to psychoactive medications, while the other occurs primarily in juvenile patients with rheumatic diseases. In the first case, it is a response to medications used to treat mental illness where the patient's symptoms actually grow worse, especially during the phase when the patient first starts the medication and is slowly increasing the dosage. In the second sense, activation syndrome occurs in the form of multiple organ failure and systemic inflammation in response to underlying disease.
For mentally ill patients, activation syndrome is a cause for concern when trying new medications. While it is relatively rare, it can be an especially high risk factor with younger patients and patients taking classes of antidepressant medications known as selective serotonin reuptake inhibitors (SSRIs). When these patients start increasing their doses, they can experience irritability, suicidal ideation, and uncontrolled rages, even if they do not have a history of these issues.
Medical care providers are alert to the signs of activation syndrome in psychiatric patients so they can intervene appropriately. Interventions can include tapering back down to prepare the patient for a medication switch, talk therapy, and a stay in the hospital if the patient feels like she needs additional support. For parents of teens taking antidepressant medications, it is critical to watch for warning signs, as these patients may not communicate until it is too late.
In macrophage activation syndrome, patients with conditions like juvenile idiopathic arthritis and systemic lupus erythematosus develop an acute reaction to the underlying disease. Their livers and spleens enlarge, and they experience corresponding declines in function. The blood may coagulate and clot, exposing the patient to the risk of serious complications. Some patients develop neurological symptoms like tremors and confusion.
Treatments for this condition usually require supportive care for the patient and adjustments to the treatment plan to control the underlying condition more effectively. Some patients may need to spend time in the hospital to address the symptoms. Complications of activation syndrome can be life-threatening, and it is critical for patients to be alert to warning signs like pain in the legs indicative of a blood clot. The reasons why this condition is more common in young patients are not fully understood, and the known risk means that doctors are especially careful to watch for early warning signs when managing children and teens with rheumatic disorders.